Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The immersion conjecture for $ RP\sp{8l+7}$ is false


Authors: Donald M. Davis and Mark Mahowald
Journal: Trans. Amer. Math. Soc. 236 (1978), 361-383
MSC: Primary 57D40
DOI: https://doi.org/10.1090/S0002-9947-1978-0646070-X
MathSciNet review: 0646070
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \alpha (n)$ denote the number of l's in the binary expansion of n. It is proved that if $ n \equiv 7$ (8), $ \alpha (n) = 6$, and $ n \ne 63$, then $ {\mathbf{R}}{P^n}$ can be immersed in $ {{\mathbf{R}}^{2n - 14}}$. This provides the first counterexample to the well-known conjecture that the best immersion is in $ {{\mathbf{R}}^{2n - 2\alpha (n) + 1}}$ (when $ \alpha (n) \equiv 1$ or $ 2 \bmod 4$). The method of proof is obstruction theory.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D40

Retrieve articles in all journals with MSC: 57D40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0646070-X
Keywords: Immersions of projective spaces, obstruction theory, Adams spectral sequence
Article copyright: © Copyright 1978 American Mathematical Society